Alert archive / Michigan / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 168, NWS Gaylord, MI
NWS Gaylord, MI issued this severe thunderstorm warning at Oct 6, 1998, 5:55 PM EDT for Gladwin County, Michigan. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Oct 6, 1998, 5:55 PM EDT (21:55 UTC)
- Expired
- Oct 6, 1998, 6:45 PM EDT
- In force
- 50 min
- Issued by
- NWS Gaylord, MI
- Area
- Whole counties
County Gladwin County, MI
The radar
The NCL Michigan radar (KAPX), 105 km from the middle of the area, began a volume at 21:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 9.9 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 723 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 178 m²/s²
- 0-3 km storm-relative helicity
- 228 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KAPN 062155 RRA SVRAPN MIC051-062245- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GAYLORD MI 555 PM EDT TUE OCT 6 1998 THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... GLADWIN COUNTY IN NORTHEASTERN LOWER MICHIGAN * UNTIL 645 PM EDT * AT 553 PM EDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 5 MILES SOUTHWEST OF GLADWIN... MOVING NORTHEAST AT 40 MPH. * THE SEVERE THUNDERSTORMS WILL REACH... GLADWIN BY 600 PM EDT HOCKADAY BY 611 PM EDT PERSONS IN AND NEAR THESE AREAS SHOULD REMAIN INDOORS AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. THIS STORM IS CAPABLE OF PRODUCING WIND hGUSTS OF AT LEAST 60 MPH. WINDS THIS HIGH CAN MAKE DRIVING VERY DIFFICULT...MOTORISTS IN THE PATH OF THE STORM SHOULD PULL OFF TO THE SIDE OF THE ROAD. BH/SWR
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 6, 10:00 AM EDT, 7 hours 55 minutes earlier.
Area forecast discussion, Oct 6, 10:00 AM EDT, 7 hours 55 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GAYLORD MI 1000 AM EDT TUE OCT 6 1998 12Z SURFACE ANALYSIS INDICATED AN OCCLUDED LOW CENTERED OVER NORTHERN MINNESOTA WITH EXTENDING COLD FRONT SOUTH ACROSS WISCONSIN TO SOUTHEAST MISSOURI. EXPECT WARM FRONT TO PUSH THROUGH FORECAST AREA THIS AFTERNOON...BRINGING INCREASED MOISTURE TO AREA. MORNING SOUNDINGS SHOW GOOD MOISTURE AND POTENTIAL FOR CONTINUED SHOWER ACTIVITY. DONT EXPECT MUCH THUNDERSTORM ACTIVITY THIS AFTERNOON. CAPES NOT TOO IMPRESSIVE WITH POSITIVE ENERGY OF LESS THAN 400 (WITH TEMP OF 65 AND SFC DEW PT OF 64). WILL KEEP A MENTION OF THUNDER IN THE FORECAST THIS AFTERNOON...HOWEVER WILL REWORD THE FORECAST TO DIMINISH THIS CHANCE. TEMPERATURES FCST THIS AFTERNOON STILL REASONABLE. WILL CLEAN UP SOME OF THE WORDING IN CURRENT ZONES. CAMPBELL
Nearby
Severe Thunderstorm Warnings in Michigan, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.